Connecticut, 2012

Flash Flooding in Connecticut, August 1, 2012

August 1, 2012 · NWS OKX · 2 events in 1 county or zone

The combination of an upper level short wave and a surface trough triggered scattered showers and thunderstorms across the area. Some thunderstorms produced very heavy rainfall that resulted in localized flash flooding in New Haven county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of an upper level short wave and a surface trough triggered scattered showers and thunderstorms across the area. Some thunderstorms produced very heavy rainfall that resulted in localized flash flooding in New Haven county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 1, 12:47 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 1, 12:47 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
147 PM EDT WED AUG 1 2012

.SYNOPSIS...
A WEAK FRONT APPROACHES AND DISSIPATES OVER THE REGION TONIGHT. WEAK
HIGH PRESSURE WILL GENERALLY BE IN CONTROL LATE THIS WEEK INTO THE
FIRST HALF OF THE WEEKEND. A STRONG FRONTAL SYSTEM WILL AFFECT THE
AREA LATE SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION ONGOING ACROSS NYC METRO...WITH HEAVY DOWNPOURS THE
MAIN ISSUE THIS AFTERNOON. WILL CONTINUE TO MENTION THE CHC FOR
HEAVY RAINS WITH PW VALUES AROUND 1.75 IN AND THE WEAK FLOW ALOFT
AS CORFIDI VECTORS REMAIN LESS THAN 15 KTS. INSTABILITY HAS INCREASED
TO BETWEEN 1000-1500 J/KG...THOUGH 0-6KM SHEAR REMAINS FAIRLY
LOW...LESS THAN 20 KTS...SO NOT EXPECTING MUCH IN THE DEVELOPMENT
OF ANY STRONG TO SEVERE THUNDERSTORMS.

NEAR NORMAL TEMPS EXPECTED TODAY DESPITE WARMING 850MB TEMPS WITH
PERSISTENT CLOUD COVER EXPECTED ALONG WITH THE PRECIP. USED A
BLEND MAV/MET FOR HIGH TEMPS...BRINGING TEMPS TO THE LOWER TO MID
80S.

THERE IS A MODERATE RISK FOR RIP CURRENT THIS AFTERNOON AND
EVENING DUE TO PERSISTENT AND INCREASING SOUTHERLY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE AFOREMENTIONED COLD FRONT REACHES THE CWA BY TONIGHT...BUT THE
MODELS ACTUALLY HAVE IT WASHING OUT IN THE NORTHEAST...WITH ONLY A
MINOR WEAK TROUGH PASSING THROUGH. ALOFT...THE UPPER LEVEL TROUGH
AXIS BASICALLY SPLITS THE CWA...KEEPING THE HIGHER FORCING THOUGH
OVER THE WESTERN HALF OF THE CWA. WILL KEEP CHC POPS IN FOR THE
FIRST COUPLE OF HOURS...THEN GRADUALLY DIMINISH BY 06Z AS THE
FORCING WEAKENS. NOT EXPECTING MUCH OF ANY FLOODING/SEVERE THREAT
WITH PW VALUES DROPPING BELOW 1.5 INCHES...AND CAPE VALUES TOPPING
OUT AROUND 500 J/KG. WILL CONTINUE MENTION OF ISO TSTORM.

WEAK LOW PRESSURE HOVERS AROUND THE NORTHEAST THROUGH
THURSDAY...WITH THE MODELS DEVELOPING ANOTHER SFC LOW OFF THE
DELMARVA COAST DURING THE DAY AND TRACKING IT TO THE NORTHEAST BY
THURS NIGHT. THE 00Z GFS REMAINS THE OUTLIER ON THE TIMING...SO
SIDED MORE WITH THE CMC AND NAM TO ACCOUNT FOR THE TIMING OF THE
WIND SHIFTS THURS. WITH A WEAK SHORTWAVE PASSING THROUGH AS WELL
THURS...COULD SEE THE POTENTIAL FOR SOME DIURNAL DEVELOPMENT OF
SHOWERS AND ISO TSTORM. ALSO NOT EXPECTING MUCH IN FLOODING/SEVERE
POTENTIAL FOR THIS ROUND OF STORMS AT THIS TIME.

850MB TEMPS KEEP INCREASING TONIGHT INTO TOMORROW...AND WITH SCT OF
THE SKIES EXPECTED TOM AFTN...WENT AHEAD AND BEGAN GRADUALLY
INCREASING OVERNIGHT LOWS AND DAYTIME HIGHS. MAV SEEMED A BIT WARMER
AS THE OUTLIER...SO WENT WITH A MET/MOS BLEND.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AN ACTIVE PATTERN WILL CONTINUE WITH THE WESTERLIES ALONG THE
U.S./CANADIAN BORDER AND FLUCTUATIONS IN THE MEAN TROF ACROSS
EASTERN CANADA...THE GREAT LAKES...AND NE. AT THE ONSET OF THE
PERIOD...THE UPPER TROUGH ALONG THE EAST COAST WEAKENS AND FILLS
WITH HEIGHT RISES THROUGH THE UPCOMING WEEKEND. THE SUBTROPICAL
RIDGE RETROGRADES ACROSS THE WESTERN ATLANTIC TO A POSITION JUST OFF
THE EASTERN SEABOARD THIS WEEKEND. THIS WILL MEAN VERY WARM...HUMID
CONDITIONS FOR MUCH OF THE PERIOD. GLOBAL MODELS ARE IN GENERALLY
GOOD AGREEMENT WITH LARGE SCALE FEATURES AND THE SENSIBLE WEATHER
THROUGH THE WEEKEND. DIFFERENCES ARISE IN THE MAGNITUDE AND TIMING
OF AN UPPER TROUGH APPROACHING ON SUNDAY AND PASSING THOUGH ON
MONDAY. IN GENERAL...TIMING HAS SPED UP...WITH A STRONG COLD FRONT
PASSING THROUGH BY MONDAY AFTERNOON. LEANED TOWARD THE 00Z ECMWF
TIMING....BUT THE GLOBAL GEM AND GFS ARE EVEN QUICKER.

PRIOR TO NEXT MON...GENERALLY LOOKING AT HOT AND HUMID CONDITIONS...
WITH DAYTIME HIGHS IN THE LOW TO MID 90S FRI...AND THEN 85 TO 90 SAT
AND SUN...AND LOWS 70 TO 75. DEW POINTS WILL BE AROUND 70 WITH HEAT
INDICES APPROACHING 95 FOR METRO NY BOTH FRI AND SAT. THIS IS
SEVERAL DEGREES ABOVE CLIMATOLOGICAL NORMS...AND IN SOME CASES UP TO
8 DEGREES ABOVE NORMAL FOR FRI. CONDITIONS GRADUALLY COOL DOWN AND
DRY OUT LATE MON INTO TUE BEHIND THE COLD FRONT.

AS FOR CONVECTION...IT LOOKS TO BE MAINLY DIURNALLY DRIVEN EACH
AFTERNOON WITH A MODERATELY UNSTABLE...WEAKLY SHEARED ENVIRONMENT.
ISOLATED STRONG THUNDERSTORMS COULD NOT BE RULED OUT. BEST CHANCE
LOOKS TO BE ACROSS THE INTERIOR. POTENTIAL EXISTS FOR A MORE
ORGANIZED EVENT ON MON WITH HEIGHT FALLS...A STRENGTHENING VERTICAL
WIND PROFILE...AND A COLD FRONT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A WEAK FRONTAL BOUNDARY WILL SLOWLY TRACK THRU THE REGION THIS
AFTERNOON AND TONIGHT.

GOOD COVERAGE OF HEAVY SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
GENERALLY VFR OUTSIDE OF CONVECTION.

BY EVENING...COVERAGE AND INTENSITY SHOULD DIMINISH. COULD SEE
FOG...ESPECIALLY WHERE ABUNDANT RAINFALL OCCURRED OUTSIDE NYC
METRO TERMINALS.

AS FOR WINDS...SOUTH WINDS AROUND 10 KTS THIS AFTERNOON LIGHTEN
THIS EVENING. WINDS COULD VARY IN ANY THUNDERSTORMS.
LIGHT WINDS AND VFR CONDITIONS ARE ANTICIPATED THURSDAY MORNING.

   NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: WINDS MAY VARY IN THUNDERSTORM ACTIVITY.
TIMING OF THUNDER COULD LINGER UNTIL 22 OR 23Z.

KJFK FCSTER COMMENTS: WINDS MAY VARY IN THUNDERSTORM ACTIVITY.
TIMING OF THUNDER COULD LINGER UNTIL 22 OR 23Z.

KLGA FCSTER COMMENTS: WINDS MAY VARY IN THUNDERSTORM ACTIVITY.
TIMING OF THUNDER COULD LINGER UNTIL 22 OR 23Z.

KTEB FCSTER COMMENTS: WINDS MAY VARY IN THUNDERSTORM ACTIVITY.
TIMING OF THUNDER COULD LINGER UNTIL 22 OR 23Z.

KHPN FCSTER COMMENTS: WINDS MAY VARY IN THUNDERSTORM ACTIVITY.
TIMING OF THUNDER COULD LINGER UNTIL 22 OR 23Z.

KISP FCSTER COMMENTS: A SHOWER OR THUNDERSTORM IS POSSIBLE THROUGH
THE REMAINDER OF THE AFTERNOON.

OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU AFTERNOON-SAT...PATCHY GROUND FOG POSSIBLE EACH
MORNING...ESPECIALLY OUTLYING AIRPORTS. A FEW AIRMASS TSTMS
POSSIBLE EACH DAY.
.SUN...TSTMS POSSIBLE WITH AN APPROACHING COLD FRONT.
.MON...POSSIBLE RETURN TO VFR DEPENDING ON SPEED OF COLD FRONT.

&&

.MARINE...
SUB-SCA CONDITIONS EXPECTED ON ALL WATERS THROUGH THURSDAY. THE
ONLY CONCERN WOULD BE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON THAT COULD GENERATE WIND GUSTS UP TO AROUND 35 KTS.
OTHERWISE...WILL SEE A STEADY SWLY-SLY FLOW BETWEEN 5 AND 10 KTS.

GENERALLY SUB SCA CONDS EXPECTED THU NIGHT THRU SUN WITH A S/SW FLOW
AT 10 TO 15 KT. MARGINAL SCA CONDITIONS WILL BE POSSIBLE ON THE
OCEAN WATERS SUN INTO MON AHEAD OF A STRONG COLD FRONT WITH POSSIBLE
GUSTS UP TO 20 KT. SCT SHOWER AND THUNDERSTORM ACTIVITY WILL REMAIN
POSSIBLE THROUGH THE PERIOD...ESPECIALLY DURING THE AFTERNOON
HOURS...WHICH COULD PRODUCE GUSTY WINDS.

&&

.HYDROLOGY...
FLASH FLOOD THREAT CONTINUES WITH RAINFALL RATES OF UP TO 2
INCHES PER HOUR POSSIBLE IN STRONGER/MORE ORGANIZED
CONVECTION.

MAINLY ISOLATED DIURNAL SHRA/TSRA ACTIVITY IS EXPECTED THU THRU SAT
WHICH COULD CAUSE LOCAL URBAN AND POOR DRAINAGE FLOODING.
INCREASING SHRA/TSTM ACTIVITY SUN AND MORE SO MONDAY AHEAD AN
APPROACHING FRONTAL SYSTEM PRESENTS AN INCREASED POTENTIAL FOR
URBAN AND POOR DRAINAGE FLOODING AND A LOW END FLASH FLOOD THREAT.

&&

.TIDES/COASTAL FLOODING...
THE THREAT FOR MINOR COASTAL FLOODING WILL BE LOWER TONIGHT AS THE
PREDICTED ASTRONOMICAL HIGH TIDES ARE EXPECTED TO BE SLIGHTLY
LOWER THAN TUES NIGHT. THE MINOR FLOOD LEVELS WERE BARELY REACHED
IN ISOLATED AREAS TUES NIGHT...AND WITH THE LOWER PREDICTED HIGH
TIDES FOR TONIGHT...NOT EXPECTING MINOR LEVELS TO BE MET.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...SEARS/DW
NEAR TERM...SEARS/PW
SHORT TERM...SEARS
LONG TERM...DW
AVIATION...PW
MARINE...SEARS/DW
HYDROLOGY...GOODMAN/SEARS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 1, 5:31 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
631 AM EDT WED AUG 1 2012

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>075-176>179-021045-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
631 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS POSSIBLE WITH AN APPROACHING FRONT THIS
AFTERNOON COULD PRODUCE HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-021045-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
631 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON COULD PRODUCE GUSTY WINDS
UP TO AROUND 35 KTS AND HEAVY RAIN WITH VSBY 1 NM OR LESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-010>012-NYZ078>081-021045-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
631 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-021045-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
631 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 1, 11:45 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1245 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLASH FLOOD      KEW GARDENS             40.72N  73.83W
08/01/2012                   QUEENS             NY   BROADCAST MEDIA

            E GRAND CENTRAL PKWY AT KEW GARDENS INTERCHANGE CLOSED
            DUE TO FLOODING

1235 PM     FLASH FLOOD      1 ESE CLEARVIEW EXPRESS 40.74N  73.78W
08/01/2012                   QUEENS             NY   BROADCAST MEDIA

            LI EXPY AT FRANCIS LEWIS BLVD CLOSED DUE TO FLOODING

1237 PM     FLASH FLOOD      1 ENE RICHMOND HILL     40.70N  73.82W
08/01/2012                   QUEENS             NY   BROADCAST MEDIA

            S VAN WYCK EXPY AT HILLSIDE AVE CLOSED DUE TO FLOODING

&&

PICCA
Special weather statement, Aug 1, 1:27 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
227 PM EDT WED AUG 1 2012

NYZ069-070-011915-
NORTHERN WESTCHESTER-ROCKLAND-
227 PM EDT WED AUG 1 2012

...STRONG THUNDERSTORM WILL IMPACT ROCKLAND AND WESTCHESTER
COUNTIES...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NANUET...AND MOVING NORTH AT 10 MPH.

THIS STORM WILL BE...
  4 MILES WEST OF UPPER NYACK BY 240 PM.
  NEAR NEW CITY BY 245 PM.
  NEAR POMONA BY 255 PM.
  NEAR HAVERSTRAW BY 300 PM.
  5 MILES SOUTH OF PEEKSKILL BY 315 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4124 7411 4132 7399 4133 7391 4129 7376
      4100 7392 4110 7414

JC

The radar

The Brookhaven radar (KOKX), 73 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
August 1, 1:55 PM EST to 3:30 PM EST
Where
New Haven County, 1 mi S of Westview Hgts to 0.26 mi N of Union City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.506, -73.032

In Naugatuck, the underpass to the Salem Bridge at Rt. 63 was closed due to flooding. There was also at least six inches of flowing water on South Main St. In addition, apartment units on Prospect St., Trowbridge Pl., and Highland Ave. were evacuated due to flooding.

Flash Flood, New Haven

When
August 1, 2:30 PM EST to 3:30 PM EST
Where
New Haven County, 1.78 mi SSW of Bradley Ville to 0.89 mi WSW of Bradley Ville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.497, -73.095

There were numerous road closures and impassable roads throughout Naugatuck due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406941, 407317.